Alert archive / South Dakota / Winter Storm Warnings in 2021

Winter Storm Warning 6, NWS Rapid City, SD

April 8, 2021Lawrence County, Meade County, Pennington County, South Dakota

NWS Rapid City, SD issued this winter storm warning at Apr 8, 2021, 3:22 AM MDT for Lawrence County, Meade County, Pennington County, South Dakota. It took effect at Apr 9, 2021, 12:00 AM MDT. It was in force for 8 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 8, 2021, 3:22 AM MDT (09:22 UTC)
In effect from
Apr 9, 2021, 12:00 AM MDT
Expired
Apr 9, 2021, 8:17 AM MDT
In force
8 hr
Issued by
NWS Rapid City, SD

Counties Lawrence County, SD, Meade County, SD, Pennington County, SD

The radar

The Rapid City radar (KUDX), 30 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 7:00 AM MDTSNOW 13 Wnw Spearfish, SD24-HOUR SNOWFALL.
Apr 9, 7:00 AM MDTSNOW 4.86 Ssw Lead, SD24-HOUR SNOWFALL.
Apr 9, 8:00 AM MDTHEAVY SNOW 65 Nw Cheyenne Crossing, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 9.4 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2021-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2021-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2255 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

718 
WWUS43 KUNR 080922
WSWUNR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Rapid City SD
322 AM MDT Thu Apr 8 2021

...HEAVY SNOW LIKELY OVER THE HIGHER ELEVATIONS OF THE NORTHERN
BLACK HILLS LATE TONIGHT INTO FRIDAY MORNING...

.A fast-moving storm will bring a period of upslope snow to the
northern Black Hills late tonight into Friday morning. Northwest 
winds will also be gusty and temperatures will drop below 
freezing, likely resulting in hazardous travel because of poor 
visibility and slippery roads.

SDZ024-090030-
/O.UPG.KUNR.WS.A.0005.210409T0600Z-210409T1800Z/
/O.NEW.KUNR.WS.W.0006.210409T0600Z-210409T1800Z/
Northern Black Hills-
Including Lead, Deadwood, Brownsville, Cheyenne Crossing, Galena,
and Nemo
322 AM MDT Thu Apr 8 2021

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
MDT FRIDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 4 to 8
  inches are likely across the higher elevations from Lead and
  Deadwood, to Cheyenne Crossing and O'Neill Pass. Amounts of 2 to
  5 inches are generally expected across the lower elevations. 
  Winds gusting as high as 35 mph.

* WHERE...The Northern Black Hills.

* WHEN...From midnight tonight to noon MDT Friday.

* IMPACTS...Travel could be difficult late tonight and Friday
  morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are expected. This will create dangerous conditions. 

Road conditions are available on your smartphone from the
5 1 1 app for your state.

&&

$$

WYZ057-090030-
/O.UPG.KUNR.WS.A.0005.210409T0600Z-210409T1800Z/
/O.NEW.KUNR.WW.Y.0008.210409T0600Z-210409T1800Z/
Wyoming Black Hills-
Including Sundance, Aladdin, Beulah, and Four Corners
322 AM MDT Thu Apr 8 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
NOON MDT FRIDAY...

* WHAT...Snow expected. Total snow accumulations of 3 to 6 inches
  across the higher elevations, 2 to 4 inches elsewhere. Winds 
  gusting as high as 35 mph.

* WHERE...The Wyoming Black Hills.

* WHEN...From midnight tonight to noon MDT Friday.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

Road conditions are available on your smartphone from the
5 1 1 app for your state.

&&

$$
3 follow-up statements
303 
WWUS43 KUNR 082030
WSWUNR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Rapid City SD
230 PM MDT Thu Apr 8 2021

...SNOW AND BLOWING SNOW LATE TONIGHT INTO FRIDAY MORNING...
HEAVY SNOW LIKELY OVER THE HIGHER ELEVATIONS OF THE NORTHERN 
BLACK HILLS...

.A fast-moving storm will bring a period of snow to the area late
tonight into Friday morning. The highest amounts will be over the 
higher terrain of the northern Black Hills. Northwest winds will 
also be gusty, likely resulting in hazardous travel because of 
poor visibility due to blowing snow.

SDZ024-091130-
/O.CON.KUNR.WS.W.0006.210409T0600Z-210409T1800Z/
Northern Black Hills-
Including Lead, Deadwood, Brownsville, Cheyenne Crossing, Galena,
and Nemo
230 PM MDT Thu Apr 8 2021

...WINTER STORM WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT
TO NOON MDT FRIDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 6 to 9
  inches are likely across the higher elevations from Lead and
  Deadwood, to Cheyenne Crossing and O'Neill Pass. Amounts of 3 to
  6 inches are generally expected across the lower elevations.
  Winds gusting as high as 40 mph.

* WHERE...The Northern Black Hills.

* WHEN...From midnight tonight to noon MDT Friday.

* IMPACTS...Travel could be very difficult. Areas of blowing 
  snow could significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are expected. This will create dangerous conditions. 

Road conditions are available on your smartphone from the
5 1 1 app for your state.

&&

$$

SDZ025-WYZ056-071-091130-
/O.EXA.KUNR.WW.Y.0008.210409T0600Z-210409T1800Z/
Northern Foot Hills-Western Crook-Northeastern Crook-
Including Spearfish, Whitewood, Moorcroft, Hulett, and Colony
230 PM MDT Thu Apr 8 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
NOON MDT FRIDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 4 inches.
  Winds gusting as high as 40 mph.

* WHERE...In Wyoming, Western Crook County and Northeastern 
  Crook County. In South Dakota, the Northern Foot Hills.

* WHEN...From midnight tonight to noon MDT Friday.

* IMPACTS...Plan on slippery road conditions. Patchy blowing 
  snow could significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

Road conditions are available on your smartphone from the
5 1 1 app for your state.

&&

$$

WYZ057-091130-
/O.CON.KUNR.WW.Y.0008.210409T0600Z-210409T1800Z/
Wyoming Black Hills-
Including Sundance, Aladdin, Beulah, and Four Corners
230 PM MDT Thu Apr 8 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM MIDNIGHT
TONIGHT TO NOON MDT FRIDAY...

* WHAT...Snow expected. Total snow accumulations of 4 to 7 inches
  across the highest elevations, 2 to 4 inches elsewhere. Winds
  gusting as high as 40 mph.

* WHERE...The Wyoming Black Hills.

* WHEN...From midnight tonight to noon MDT Friday.

* IMPACTS...Travel could be very difficult. Patchy blowing snow 
  could significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

Road conditions are available on your smartphone from the
5 1 1 app for your state.

&&

$$
622 
WWUS43 KUNR 090752
WSWUNR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Rapid City SD
152 AM MDT Fri Apr 9 2021

...SNOW AND AREAS OF BLOWING SNOW THROUGH LATE THIS MORNING... 

.A fast-moving storm will continue to bring snow to much of the 
area this morning. The highest amounts will be over the higher 
terrain of the northern Black Hills. Northwest winds will also be 
gusty, likely resulting in hazardous travel.

SDZ024-091800-
/O.CON.KUNR.WS.W.0006.000000T0000Z-210409T1800Z/
Northern Black Hills-
Including Lead, Deadwood, Brownsville, Cheyenne Crossing, Galena,
and Nemo
152 AM MDT Fri Apr 9 2021

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON MDT TODAY...

* WHAT...Heavy snow expected. Total snow accumulations of 4 to 8
  inches are likely across the higher elevations from Lead and
  Deadwood, to Cheyenne Crossing and O'Neill Pass. Amounts of 2 to
  5 inches are generally expected across the lower elevations.
  Winds gusting as high as 35 mph.

* WHERE...The Northern Black Hills.

* WHEN...Until noon MDT today.

* IMPACTS...Plan on slippery road conditions. Areas of blowing 
  snow could significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are expected. This will create dangerous conditions. 

Road conditions are available on your smartphone from the
5 1 1 app for your state.

&&

$$

WYZ057-091800-
/O.CON.KUNR.WW.Y.0008.000000T0000Z-210409T1800Z/
Wyoming Black Hills-
Including Sundance, Aladdin, Beulah, and Four Corners
152 AM MDT Fri Apr 9 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MDT
TODAY...

* WHAT...Snow expected. Total snow accumulations of 3 to 6 inches
  across the highest elevations, 1 to 4 inches elsewhere. Winds 
  gusting as high as 35 mph.

* WHERE...The Wyoming Black Hills.

* WHEN...Until noon MDT today.

* IMPACTS...Plan on slippery road conditions. Patchy blowing 
  snow could significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

Road conditions are available on your smartphone from the
5 1 1 app for your state.

&&

$$

SDZ025-WYZ056-071-091800-
/O.CON.KUNR.WW.Y.0008.000000T0000Z-210409T1800Z/
Northern Foot Hills-Western Crook-Northeastern Crook-
Including Spearfish, Whitewood, Moorcroft, Hulett, and Colony
152 AM MDT Fri Apr 9 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MDT
TODAY...

* WHAT...Snow expected. Total snow accumulations of 1 to 4 
  inches. Winds gusting as high as 40 mph.

* WHERE...In South Dakota, the Northern Foot Hills. In Wyoming, 
  Western Crook County and Northeastern Crook County.

* WHEN...Until noon MDT today.

* IMPACTS...Plan on slippery road conditions. Patchy blowing 
  snow could significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

Road conditions are available on your smartphone from the
5 1 1 app for your state.

&&

$$
245 
WWUS43 KUNR 091417
WSWUNR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Rapid City SD
817 AM MDT Fri Apr 9 2021


SDZ024-091530-
/O.CAN.KUNR.WS.W.0006.000000T0000Z-210409T1800Z/
Northern Black Hills-
817 AM MDT Fri Apr 9 2021

...WINTER STORM WARNING IS CANCELLED...

Light snow has diminished across the Northern Black Hills this
morning with no additional accumulation expected. Therefore, the
Winter Storm Warning has been cancelled.

$$

SDZ025-WYZ056-057-071-091530-
/O.CAN.KUNR.WW.Y.0008.000000T0000Z-210409T1800Z/
Northern Foot Hills-Western Crook-Wyoming Black Hills-
Northeastern Crook-
817 AM MDT Fri Apr 9 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

Light snow has diminished across far northeastern Wyoming this 
morning with no additional accumulation expected. Therefore, the 
Winter Weather Advisory has been cancelled.

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this winter storm warning went out at Apr 7, 10:40 PM MDT, 4 hours 42 minutes earlier.

Area forecast discussion, Apr 7, 10:40 PM MDT, 4 hours 42 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1040 PM MDT Wed Apr 7 2021

.DISCUSSION...(This Evening Through Wednesday)
Issued at 219 PM MDT Wed Apr 7 2021

The slow-moving upper low over KS continued to foster a band of
rain along the deformation zone over south-central SD this
afternoon. The upper low will shift eastward this evening, finally
bringing an end to the showers. Otherwise, gusty northwest winds
will diminish for most areas by early evening, but may continue to
be a bit gusty over south-central SD where 850-mb winds remain at
25- 35 kt overnight. Otherwise, clouds will be slow to clear over
south- central SD tonight, but should be mostly gone by Thursday
morning. A mild day is in store on Thursday ahead of the next
upper trough. Winds will be light overall, but breezy northwest
winds will develop over south-central SD with daytime heating and
mixing given the proximity of the slowly moving system to the
southeast.

On Thursday night, the models agree well on a potent short-wave
trough moving across WY, ushering a cold front across the CWA.
Notable DCVA (with a cyclonically curved upper jet) and low-level
FGEN are advertised, which will bring an area of rain changing to
snow for much of the CWA. The upslope potential for the northern
Black Hills is quite strong (Fr = 1.5-2), with 9-12 hours of
favorable moisture, instability, and wind conditions. Thus, have
issued a winter storm watch for the northern Black Hills. Otherwise,
very gusty northwest winds are expected with FROPA as strong low-
level CAA (1-2 C/h) and surface MSLP rises (3-6mb/3h) are progged.
The timing of the front for a high wind watch is not ideal, with the
strongest forcing for winds occurring in the middle of the night,
followed by low-level WAA on Friday. Various ensemble guidance and
probabilities indicate more of an advisory type of situation (the
deterministic NAM was notably stronger), but would not be surprised
to see high wind warning criteria reached just along/adjacent to the
eastern foothills for a brief period. The winds and rain/snow should
then diminish later Friday, and especially Friday evening.

More of the same is expected this weekend with a mild Saturday
followed by FROPA Saturday night and windy conditions with rain/snow
in its wake for Sunday. This Sunday system does not look to be quite
as strong as the one on Friday. Beyond that, windy, cooler, and
unsettled conditions are generally expected through much of next
week.

&&

.AVIATION...(For the 06Z TAFS Through 06Z Thursday Night)
Issued At 1038 PM MDT Wed Apr 7 2021

VFR conds are expected across the area through the valid fcst
period. An approaching cold front will bring gusty NW winds late
in the fcst period to the terminal locations. Additionally...isold
-rasn is psbl in the KGCC terminal aft 09/00z with the passage of
 the cold front.

&&

.FIRE WEATHER...
Issued At 219 PM MDT Wed Apr 7 2021

A strong cold front will move through the area late Thursday
night and Friday morning. This will bring gusty northwest winds of
at least 40-50 mph, along with minimum RHs in the lower 20s over
parts of northwestern SD. Given the lack of recent snow/rain in
this area, along with dry fuels, fire weather conditions will be
somewhat elevated on Friday.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Watch from late Thursday night through Friday
     morning for SDZ024.

WY...Winter Storm Watch from late Thursday night through Friday
     morning for WYZ057.

&&

DISCUSSION...Bunkers
AVIATION...Hintz
FIRE WEATHER...Bunkers
Hazardous weather outlook, Apr 7, 9:46 PM MDT, 5 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
946 PM MDT Wed Apr 7 2021

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-081300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
946 PM MDT Wed Apr 7 2021 /1046 PM CDT Wed Apr 7 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A cold front will move through the area Thursday night. Gusty
northwest winds of at least 40 MPH are likely behind the front
Friday. Minimum relative humidities as low as 20 percent both days
will lead to elevated fire weather conditions.

In addition over the northern Black Hills, upslope enhanced snow
showers may occur late Thursday night into Friday. Several inches
of snow may accumulate.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 3:22 AM MDTWinter Weather AdvisoryUNRLawrence29 hr
Apr 8, 2:31 PM MDTWind AdvisoryUNRButte, Custer, Haakon, Harding, Jackson, Meade and 3 more25 hr

Nearby

Winter Storm Warnings in South Dakota, 2021Every winter storm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.